Aqueous cream 'aggravates eczema'

Evastar

Inactive User
Joined
May 19, 2010
Messages
4,992
Reaction score
51
Location
que sera sera
Cream often prescribed to relieve the symptoms of eczema may be making the condition worse, researchers claim.

Scientists at Bath University found that aqueous cream thinned the skin after a few weeks of use.

This, they say, is because it contains a detergent rather than just moisturisers.

Another expert said most GPs seemed unaware of official advice not to prescribe the cream as a moisturiser.

Eczema, which affects millions of adults in the UK, happens when the skin gets dry and cracked.

One way to reduce the discomfort and keep it under control is to use moisturising creams.


Aqueous cream, sold at every pharmacy, is an emollient cream, and is officially recommended as an alternative to soap when washing.

However, it is also frequently recommended by doctors for its moisturising properties - one recent poll suggested nine out of 10 GPs recommended it for childhood eczema.

The University of Bath study, published in the British Journal of Dermatology looked directly at its effects on the skin when used regularly.

Volunteers, none of whom had eczema, rubbed it into their forearms every day over a four-week period.

Scientists then compared skin samples taken before and after.

They found the thickness of the stratum corneum, the outermost skin layer, was reduced by about 10% in this time.

Professor Richard Guy supervised the research, conducted as part of a PhD course by researcher Manda Tsang. He said the sodium lauryl sulphate detergent in the cream was affecting a thin layer of fats lying on top of the skin.

He said: "Our study has found that rubbing aqueous cream containing sodium lauryl sulphate into the skin thins this protective barrier, making the skin more susceptible to irritation by chemicals.

"So to use this cream on eczematous skin, which is already thin and vulnerable to irritation, is likely to make the condition even worse."


The National Eczema Society recommends alternatives such as white soft paraffin or even other types of emollient without such a high sodium laurel sulphate content.

Margaret Cox, chief executive of the National Eczema Society, said: "Aqueous cream contains sodium lauryl sulphate, which is a fairly heavy duty detergent. Sadly it is widely used - one it's cheap and two, it's prescribing habit."

Professor Michael Cork, an academic dermatologist from the University of Sheffield, said despite advice from the National Institute of Health and Clinical Excellence in England and Wales not to prescribe or recommend aqueous cream in this way, it was still widespread practice.

He recommended that people with eczema use a formulation without the detergent instead.

"This layer of skin will grow back over time, but if you're using aqueous cream on it every day, it simply won't get the chance."

BBC News - Aqueous cream 'aggravates eczema'
 

davidh

<font color="RED">Administrator</font>
VIP Member
Joined
Aug 9, 2001
Messages
14,954
Reaction score
121
Location
LIVERPOOL
this is what is given in cco clatterbridge to apply to skin burned with radiotherapy
 

eder

DW Member +
Joined
Dec 3, 2008
Messages
970
Reaction score
47
Location
¡sɹnoʎ dn
The amount of Aqueous Cream that get dispensed here at the pharmacy a months is unbelievable! Just this week I finished 1 nursing home order and there is about 30 x 500g tubes to go!

they are popular with the doctors because they are cheap...
 
TEST
Top